Hail, Portage
- When
- March 13, 9:40 AM EST
- Where
- Portage County, Mantua
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.283, -81.217
Penny size hail was observed.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 13, 4:00 AM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
400 AM EST MON MAR 13 2006
.SHORT TERM(TODAY-WED)...
TOUGH FCST TODAY...WITH SEVERAL IMPORTANT ISSUES TO DEAL WITH
INCLUDING HIGH WIND AND SVR WX...THEN SNOW ON THE BACK SIDE OF THE
SYSTEM.
PLENTY OF SHOWERS AND STORMS HAVE DEVELOPED ALONG THE WARM FRONT
STUCK ALONG THE S SHORE OF LAKE ERIE. THE STORMS OVR IL/NRN IN ARE
ATTEMPTING CONTIUNING TO DEVELOP ON TEH NOSE OF HTE LLJ. CERTAINLY
CANNOT RULE OUT SVR WX WITH THESE STORMS AS THEY MOVE THRU THIS
MRNG. IN FACT...SPC HAS PLACED THE ENTIRE AREA UNDER A MODERATE RISK
FOR SVR TODAY AND ALSO A WT FOR WRN OH TIL 11 AM. UNIDIRECTIONAL
WIND FIELDS AND VERY STRONG 850MB WINDS WOULD SUGGEST WIND DAMAGE IF
THE STORMS CAN BECOME SFC BASED IN THE WARM SECTOR WHICH IS EXPECTED
LATER THIS MRNG. PLENTY OF DEEP SHEAR COULD ALSO ALLOW FOR TORNADIC
ACTIVITY. STORMS MAY NOT MAKE IT TO ERN OH/NW PA UNTIL THIS MRNG BUT
BY THIS POINT THERE SHOULD BE PLENY OF INSTABILITY. WITH MUCH
UNCERTAINTY...HAVE OPTED NOT TO GET TOO WORDY FOR THIS AFTN AND JUST
WENT WITH CAT POPS FOR THE ENTIRE AREA THIS AFTN. WILL NOT TAKE MUCH
TO GET SVR THIS AFTN WITH NEARLY 60KT OF DEEP SHEAR THIS AFTN. WILL
THEREFORE PUT SVR WORDING IN FOR ALL AREAS TODAY.
NEXT IS THE WIND PROBLEM. THE LOW IS EXPECTED TO DEEPEN TO 984MB
THIS EVENING. AHD OF THE FRONT...NAM BUFKIT SUGGESTS DEEP MIXING IN
THE WARM SECTOR ALLOWING FOR STRONG GUSTS THIS AFTN. STRONGEST WINDS
MAY BE WITH CONVECTION...BUT I AM WORRIED THAT THERE MAY BE EVEN
SOME STRONG GUSTS WITHOUT CONVECTION WITH SUCH DEEP MIXING IN THE
WARM SECTOR. IN FACT...IT IS SOMEWHAT WORRISOME THAT THE BUFKIT AT
TOL HAS MIXED LAYER WINDS CLOSE TO 50KT THIS AFTN. WITH FROPA...VERY
STRONG AND DEEP CAA COMBINED WITH +11MB/6HR PRES RISE AND NEARLY
50KT AT 925MB COMBINE WITH STRONG SUBSIDENCE TO ALLOW FOR STRONG
WINDS POST FRONTAL. HAVE THEREFORE OPTED TO UPGRADE THE LAKESHORE TO
A HIGH WIND WARNING...BUT KEEP THE REMAINDER OF INLAND AREAS UNDER
AN ADVY. WILL START AND END THE HEADLINE LATER IN NE OH/NW PA DUE TO
LATER ARRIVAL OF THE COLD FRONT.
THIRD CONCERN IS THE FLOOD WATCH. ALTHOUGH LITTLE RAIN FELL IN THE
WATCH AREA OVERNIGHT...FFG IS STILL LOW (GENERALLY AROUND 1.5 INCHES
IN 3 HRS). THIS COULD EASILY BE OBTAINED WITH ANY STRONGER STORM AND
HAVE OPTED TO KEEP IT UP THRU THIS EVENING.
FINALLY...BEHIND THE FRONT WE WILL HAVE TO WORRY ABOUT SNOW. 850MB
TEMPS DROP TO -11C BEHIND THE FRONT ON TUESDAY SO SOME LAKE EFFECT
SHOULD BE ABLE TO DEVELOP IN THE WLY FLOW. DO NOT THINK HEADLINES
WILL BE NEEED GIVEN THE VERY MARGINAL INSTABILITY. WL STILL GO WITH
LKLY POPS TUE AND TUE NIGHT IN THE SNOWBELT. COULD SEE SEVERAL
INCHES TUE WITH SEVERAL INCHES MORE TUE NIGHT. MAYBE ADVY TYPE EVENT
BUT THERE ARE STILL SEVERAL MORE FCST CYCLES TO SORT THAT OUT. BY
WED...WAA SHOULD HELP TO CUT OFF THE LES.
ONE MORE DAY OF WARM WX TODAY...THEN BELOW NORMAL FOR THE REST OF
THE WK. WL PROBABLY SEE A 30 DEG TEMP DROP TONIGHT.
&&
.AVIATION (06Z-06Z)...
FRONT EXTENDS ACROSS THE SRN PTN FA THIS EVENING AND WILL STALL AND
WILL LIFT BACK N OF THE AREA LATE TONIGHT AND MONDAY MORNING. STILL
IFR CIGS AND VSBYS MNLY CLOSE TO THE LAKESHORE WHICH SHOULD IMPROVE
OVER THE NEXT FEW HOURS AS WINDS BECOME E TO SE. SHOWERS AND FEW
TSTMS SPREADING INTO WRN AREA ATTM AND EXPECT THEM TO BECOME MORE
WDSPRD AS FNT LIFT N AND LOW LEVEL JET INCREASE OVER THE AREA BY
MORNING. MAY SEE A BREAK IN THE SHOWERS/TSTMS OR AT LEAST NOT AS
WIDESPREAD MONDAY MORNING. THEN AREAS OF SHWRS AND TSTMS AS THE
FRONT MOVES THROUGH TOMORROW. SOME STORMS COULD BE SEVERE...NOTHING
INDICATED THOUGH IN TAFS ATTM. HOWEVER SHOULD SEE GENERAL WIND GUSTS
TO AROUND 30-35KT MONDAY...ALSO AFTER FRONT MOVES THROUGH WINDS WILL
STILL BE GUSTY TO ARND 40KT.
&&
.LONG TERM(WED-SUN)...
NO BIG CHGS AGAIN FOR THE EXTENDED. WL CONT LKLY POPS IN THE SNOW
BELT FOR TUESDAY NIGHT BUT SFC HIGH BUILDS IN FOR WED. THURS STILL
LOOKS LIKE A SFC LOW TRACKS ACRS THE LOWER OH VALLEY SPREADING RAIN
OR SNOW INTO THE AREA. LOOKING A LITTLE DRIER NORTH SO DROPPED LKLY
POPS TO 50 PERCENT CHC ACRS THE NORTH BUT KEPT SRN TIER LKLY FOR
NOW. ANOTHER COLD SHOT FOLLOWS THE LOW. GFS BRINGS -14 TO -16
850MB TEMPS INTO THE NE WHICH WILL LIKELY GET THE LAKE EFFECT GOING
BETTER THAN TUES NIGHT DEPENDING ON THE DEPTH OF THE COLD AIR. WL
BRING LKLY POPS BACK FOR THE NE SNOW BELT FRIDAY AND FRIDAY NIGHT.
SFC HIGH BUILDS IN FROM THE NW SAT HAVE SO DRIED OUT THE AREA DURG
THE DAY SAT AND CONTD DRY SUNDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING FOR OHZ003-006>013-019 FROM 3 PM MONDAY TO
6 AM TUESDAY.
...HIGH WIND WARNING FOR OHZ014-089 FROM 8 PM MONDAY TO 11 AM
TUESDAY.
...FLOOD WATCH FOR OHZ027>030-036>038-047 UNTIL 7 PM MONDAY.
...WIND ADVISORY FOR OHZ017-018-020>023-027>033-036>038-047 FROM
3 PM MONDAY TO 6 AM TUESDAY.
...TORNADO WATCH WESTERN OHIO THROUGH 11 AM.
PA...HIGH WIND WARNING FOR PAZ001>003 FROM 8 PM MONDAY TO 11 AM
TUESDAY.
&&
SHORT TERM...MRD
LONG TERM...TK
AVIATION...WCRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 448 AM EST MON MAR 13 2006 LEZ142>149-162>169-141200- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 448 AM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE EXPECTED ON LAKE ERIE TONIGHT. STRONG TO SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TODAY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS WILL CONTINUE ON LAKE ERIE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... MARINERS SHOULD CONTACT THE COAST GUARD OR LOCAL LAW ENFORCEMENT IF ANY SEVERE WEATHER IS OBSERVED OVER THE WATERS. OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141200- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 448 AM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A MODERATE RISK FOR SEVERE WEATHER TODAY INTO THIS EVENING. A STRONG COLD FRONT OVER THE MISSISSIPPI VALLEY WILL CAUSE SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY. SOME OF THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS GREATER THAN 60 MPH. THERE IS A SMALL CHANCE THAT A TORNADO COULD ALSO OCCUR. THERE IS ALSO THE POTENTIAL FOR HIGH WINDS LATE THIS AFTERNOON INTO TONIGHT BEHIND THE COLD FRONT. AREAS ACROSS NORTHERN OHIO AND EXTREME NORTHWEST PENNSYLVANIA CAN EXPECT WIND GUSTS OF 50 TO 60 MPH LATE THIS AFTERNOON INTO TONIGHT. THE STRONGEST WINDS ARE EXPECTED NEAR LAKE ERIE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND GUSTS OF 60 MPH CAN BE EXPECTED TUESDAY MORNING ACROSS NORTHEAST OHIO INTO NORTHWEST PENNSYLVANIA. SOME LAKE EFFECT SNOW IS POSSIBLE IN THE SNOW BELT TUESDAY INTO WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS WESTERN OHIO THIS MORNING...AND IS LIKELY FOR THE REST OF THE AREA TODAY INTO THIS EVENING. MRD
The Cleveland radar (KCLE), 56 km away, was scanning. The volume nearest the first event began at 14:40 UTC.
1 hail. Local standard time, as filed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498082.